Kansas, 2019

Hail and Lightning Strike in Kansas, May 23, 2019

May 23, 2019 · NWS GLD · 19 events in 6 counties and zones

Thunderstorms produce large hail across northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce large hail across northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 6:18 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, May 23, 6:18 AM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
618 AM MDT Thu May 23 2019

.UPDATE...
Issued at 605 AM MDT Thu May 23 2019

Just completed an update. Thunderstorms have developed slightly
ahead of schedule. So adjusted the pops to fit this. Also warm air
advection aloft over the top of the low level cool air mass has
created an overcast veil of clouds. So adjusted that accordingly.
Because of the thicker cloud cover adjusted the high temperatures
down a little.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 344 AM MDT Thu May 23 2019

Forecast concern will be continued active weather pattern through
the period. Satellite continuing to show a highly amplified and
blocky pattern from the Pacific into the western Atlantic. Main
feature of interest is new closed off upper low over the desert
southwest. Complicated surface pattern in place with stationary
front draped from the panhandle region into northeast Kansas.
Another weaker cold front, associated with the old closed off low,
is slowly pushing from the north.

The models were starting out all right at mid levels with the Nam,
Canadian, and Ecmwf looking to be slightly better. The Nam and Ecmwf
were handling reality at the surface the best at this time.

Today/tonight...Still a lot of uncertainty in regards to the
precipitation during this period. This is the result of a couple
different things. First the models bring a number of poorly timed
shortwave troughs through during this entire period. The other is
the models have different depictions as to where the primary surface
low and subsequent frontal position, how far north, will be. High
resolution/CAMS all start the precipitation in a different place, in
particular how far east it starts.

Comparing the output to reality in the last few hours shows that the
models start the precipitation too soon and have it too far north
and east. The Hrrr was the closest to this. Despite the spatial
timing issues, the models do agree on how rapidly this
precipitation develops. During the early to mid morning hours,
models rapidly develop the precipitation. This is understandable
with very negative theta-e lapse rates in place along with a
decent amount of elevated Cape.

The combination of warm air advection aloft and a number of rather
strong shortwave troughs will bring scattered to numerous
thunderstorms to the area from this morning into the evening
before ending from west to east after that.

Models have near 1 inch of precipitable water in the eastern half of
the area through this evening. Considering the instability mentioned
above there will be the possibility of locally heavy rainfall.
However, due to the front being a little further south and east, the
models do have the much higher rainfall totals further south and
east. Consequently WPC has shifted the higher risk of excessive
rainfall to the east with the eastern portion in the marginal
outlook.

Now to the possibility of severe weather. Elevated Cape is less than
yesterday plus severe parameters lower/less favorable for severe.
Still could be a chance of severe thunderstorms in the southeast
fringe of our area, and that is where SPC has a marginal risk.

Friday/Friday night...Shortwave ridging and a deep dry air mass
is in place for the day. Right rear quadrant affects the northwest
third of the area through the day but should only cause high
clouds. Models differ on how much they warm up the high
temperatures. A much better downslope component to the wind will
be in place in the west. So did raise the maxes there a little.

This right rear quadrant strengthens during the night as it slowly
pushes east and affects more of the area. At the same time a strong
shortwave trough will move through. Forecast builder put in slight
chance to chance pops and that looks reasonable. Instability
parameters are higher and there may be an isolated severe
thunderstorm, mainly in the east.

Saturday/Saturday night...Above mentioned right rear quadrant moves
across most of the area during the morning before stalling and
staying over or near the southeast portion of the area during the
afternoon and early evening. It then moves east of the area. At the
same time the next closed off low moves into the western portion of
the country.

This pushes the ridge to the east, and a rather strong negatively
tilted shortwave shortwave trough moves through, rather slowly, from
the afternoon into the overnight hours. Precipitable water values
increase to 0.75 to 1 inch. This will provide the chance for locally
heavy rainfall, mainly in the eastern portion.

There looks to be a surface boundary over/near the southern/western
portions of the area. Shear is much higher during this period, and
there looks to be a decent chance of severe weather.

In regards to the high temperatures, I am not very optimistic on the
warm temperatures that forecast builder gave me due to the variable
and unfavorable wind directions, due to the boundary. However, will
leave this alone and revisit this later.

.LONG TERM...(Sunday through Thursday)
Issued at 408 AM MDT Thu May 23 2019

Through the extended forecast, the pattern will continue to be an active one,
characterized by several chances for precipitation and near to
above normal temperatures. High pressure will remain centered over
Georgia through Tuesday when it is expected to shift slightly
east. A broad, upper ridge remains in place over the eastern half
of the nation and an upper trough remains over Southern
California. Southwest flow will persist over the Tri-State area.

A shortwave trough embedded in the flow of the larger trough over the west will
move into the area from the southwest on Sunday. Showers and
thunderstorms will be possible through the day and going into the
evening hours. Moisture advection from the gulf, placement of the
upper trough, and a boundary in western Colorado would be enough
to kick off thunderstorms, some of which could become strong to
severe. The latest run of models are a little more pessimistic
this morning, especially in our western counties. Wanted to at
least mention the possibility of a few storms due to it being the
holiday weekend. Monday also carries a chance of thunderstorms
with a few potentially becoming strong to severe in our eastern
counties. This will be something to continue to monitor in the
next couple of days.

Chances for showers and thunderstorms continue through Tuesday as a
closed upper low advances east, becoming an open wave before
reaching the Tri- State area. Temperatures will be cooler with
highs in the mid-60s to low 70s and Wednesday morning lows in the
40s. The trough will exit the region to the east on Wednesday. A
few showers come back into the forecast Wednesday evening through
Thursday as another shortwave trough moves in from the west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 605 AM MDT Thu May 23 2019

For Kgld, thunderstorms/rain showers will increase in coverage
through the day and affect the site through the evening hours.
Conditions will start out vfr and become mvfr near 16z. That will
last until 23z when they become ifr. At 07z conditions will become
vfr. North winds will start out at 6 knots then will become east
to northeast near 10 knots at 16z and will continue until 09z
when they shift back to the west at 6 knots.

For Kmck, same scenario in regards to the thunderstorms as for
Kgld. Vfr conditions are expected until 22z. During that time the
winds will start out from the north at 6 knots and will shift to
the east and northeast at 16z at 9 to 11 knots. At 22z mvfr
conditions will develop and continue until 02z. During that time
east winds near 12 knots will continue. From 02z to 07z ifr
conditions are expected as the winds shift to the northeast at 7
to 12 knots. Northeast winds at 7 knots and mvfr conditions are
expected from 07z to 09z. Vfr conditions return at 09z as winds
become west at 6 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...AW
AVIATION...BULLER
Hazardous weather outlook, May 23, 10:04 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1004 AM MDT Thu May 23 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1004 AM MDT Thu May 23 2019 /1104 AM CDT Thu May 23 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Several rounds of thunderstorms are expected through the early
evening, before precipitation ends from west to east after 8 PM MDT
(9 PM CDT). While lightning and periods of heavy rain will be the
most widespread threat today, a few storms may produce hail up to
the size of half dollars. The best chance for large hail will be
along and south of a Weskan Kansas to Norton Kansas line.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms are expected from Friday into
Tuesday. It will be possible that some of these storms could become
severe and also produce locally heavy rainfall. As storms are
expected to form over the same general area each day, be on the
lookout for rising water and potential flooding.

.SPOTTER INFORMATION STATEMENT...

Reports of hail and rainfall amounts will be greatly appreciated
today and tonight.

JRM

In the hours before

Special weather statement, May 23, 6:42 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
742 AM CDT Thu May 23 2019

KSZ042-231300-
Wichita KS-
742 AM CDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 741 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Modoc, moving northeast at 45 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Wichita County.

LAT...LON 3837 10128 3858 10113 3829 10113
TIME...MOT...LOC 1241Z 214DEG 40KT 3838 10114

Buller
Special weather statement, May 23, 7:18 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
818 AM CDT Thu May 23 2019

KSZ028-029-231345-
Gove KS-Logan KS-
818 AM CDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving northeast at 45 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
The Monument Rocks.

LAT...LON 3870 10107 3904 10088 3896 10065 3876 10077
      3870 10081
TIME...MOT...LOC 1318Z 209DEG 37KT 3873 10093

Vincent
Special weather statement, May 23, 7:41 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
841 AM CDT Thu May 23 2019

KSZ029-231400-
Gove KS-
841 AM CDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 840 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gove, moving northeast at 45 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Grainfield, Grinnell, Gove and Park.

This includes Interstate 70 in Kansas between mile markers 81 and
102.

LAT...LON 3881 10082 3898 10081 3913 10071 3913 10029
      3888 10057 3882 10073
TIME...MOT...LOC 1340Z 219DEG 41KT 3890 10073

Vincent
Special weather statement, May 23, 7:55 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
855 AM CDT Thu May 23 2019

KSZ015-029-231430-
Gove KS-Sheridan KS-
855 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND
NORTHWESTERN GOVE COUNTIES UNTIL 930 AM CDT...

At 855 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Grinnell, moving northeast at 40 mph.

Pea to dime size hail will be possible with this storm.

Locations impacted include...
Hoxie, Grainfield and Grinnell.

This includes Interstate 70 in Kansas between mile markers 83 and 98.

LAT...LON 3890 10059 3900 10078 3940 10049 3927 10022
TIME...MOT...LOC 1355Z 217DEG 37KT 3903 10062

Vincent
Special weather statement, May 23, 8:14 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
914 AM CDT Thu May 23 2019

KSZ029-231500-
Gove KS-
914 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
1000 AM CDT...

At 913 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving northeast at 35 mph.

Dime to penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Gove
County.

LAT...LON 3870 10029 3870 10055 3898 10029 3898 10015
      3885 10015
TIME...MOT...LOC 1413Z 216DEG 32KT 3867 10047

Vincent

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, Rawlins

When
May 23, 10:31 AM CST
Where
Rawlins County, 5.08 mi NW of Achilles
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.770, -100.890

Lightning struck an oil battery in eastern Rawlins County.

Hail, Thomas

When
May 23, 2:05 PM CST
Where
Thomas County, 0.53 mi E of Brewster
Measured
0.75 in hail
Reported by
Public
Coordinates
39.370, -101.370

Hail, Thomas

When
May 23, 2:30 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -100.740

Up to quarter sized hail reported by the public.

Hail, Logan

When
May 23, 2:34 PM CST
Where
Logan County, 5.59 mi NW of Mc Allaster
Measured
1.75 in hail
Reported by
Public
Coordinates
39.060, -101.470

Hail, Wallace

When
May 23, 1:35 PM MST to 1:40 PM MST
Where
Wallace County, 6.79 mi NE of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -101.480

Hail lasted several minutes, pea to quarter size, with only a few large hail stones.

Hail, Wallace

When
May 23, 1:44 PM MST
Where
Wallace County, 8.22 mi NE of Wallace
Measured
1.5 in hail
Reported by
Public
Coordinates
39.010, -101.480

Up to ping pong sized hail reported but mostly pea sized hail. Via Facebook.

Heavy Rain, Wallace

When
May 23, 1:44 PM MST
Where
Wallace County, 8.22 mi NE of Wallace
Reported by
Public
Coordinates
39.010, -101.480

Rainfall over the past three hours.

Hail, Norton

When
May 23, 4:40 PM CST
Where
Norton County, 5.75 mi SSE of Norton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.750, -99.850

Hail was quarter to golf ball size covering the ground 5 minutes after the hail started.

Hail, Norton

When
May 23, 4:50 PM CST
Where
Norton County, 4.63 mi NE of Norton Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.890, -99.830

Hail, Norton

When
May 23, 5:00 PM CST
Where
Norton County, 6.71 mi NW of Almena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.944, -99.795

Hail, Wichita

When
May 23, 5:05 PM CST
Where
Wichita County, 11.05 mi N of Marienthal
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.640, -101.220

Hail, Wichita

When
May 23, 5:45 PM CST
Where
Wichita County, 4.74 mi SE of Selkirk
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -101.470

Pea to quarter sized, lasted just under 10 minutes.

Hail, Wichita

When
May 23, 5:57 PM CST
Where
Wichita County, 4.28 mi NNW of St Theresa
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -101.450

Hail, Wichita

When
May 23, 6:00 PM CST
Where
Wichita County, 5.12 mi NE of St Theresa
Measured
1.75 in hail
Reported by
Public
Coordinates
38.600, -101.360

Reported via Facebook.

Hail, Thomas

When
May 23, 6:35 PM CST
Where
Thomas County, 3.2 mi NNW of Brownville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.220, -101.380

Up to ping pong ball sized hail reported via Facebook.

Hail, Thomas

When
May 23, 6:40 PM CST
Where
Thomas County, 6.39 mi SSE of Brewster
Measured
1.75 in hail
Reported by
Public
Coordinates
39.290, -101.320

Hail covered the ground.

Hail, Thomas

When
May 23, 6:45 PM CST
Where
Thomas County, 1.27 mi ESE of Brewster
Measured
3 in hail
Reported by
Public
Coordinates
39.360, -101.360

Irregularly shaped hail.

Hail, Rawlins

When
May 23, 7:12 PM CST
Where
Rawlins County, 1.48 mi NNW of Blakeman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.840, -101.130

Hail, Thomas

When
May 23, 8:02 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -100.740

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828062, 828044, 828045, 828046, 828047, 828048, 828061, 828049, 828050, 828051, 828052, 828053, 828054, 828055, 828056, 828057, 828058, 828059, 828060.